Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 38, NWS Honolulu, HI

December 19, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 19, 2009, 11:04 PM HST for Hawaii County, Hawaii. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2009, 11:04 PM HST (09:04 UTC)
Expired
Dec 20, 2009, 3:21 AM HST
In force
4 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
759 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 200904
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1104 PM HST SAT DEC 19 2009

HIZ028-202200-
/O.NEW.PHFO.WI.Y.0038.091220T0904Z-091220T2200Z/
BIG ISLAND SUMMITS-
1104 PM HST SAT DEC 19 2009

...WIND ADVISORY IN EFFECT UNTIL NOON HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON HST SUNDAY. 

WIND SENSORS ATOP MAUNA LOA ARE INDICATING WESTERLY WINDS OF 30 TO
35 MPH...AND THUS WARRANT A WIND ADVISORY. EXPECT WINDY CONDITIONS
TO LAST UNTIL NOON SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

H LAU
1 follow-up statement
000 
WWHW70 PHFO 201321
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
321 AM HST SUN DEC 20 2009

HIZ028-201430-
/O.CAN.PHFO.WI.Y.0038.000000T0000Z-091220T2200Z/
BIG ISLAND SUMMITS-
321 AM HST SUN DEC 20 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

THE WINDS HAVE SUBSIDED TO BELOW THE THRESHOLD CRITERIA OF 30 MPH.


$$
H LAU

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 19, 8:35 PM HST, 2 hours 29 minutes earlier.

Area forecast discussion, Dec 19, 8:35 PM HST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
835 PM HST SAT DEC 19 2009

.SYNOPSIS...
A TRADE WIND FLOW WILL PERSIST THROUGH THE REST OF THE WEEKEND. THE
ENHANCED RAINFALL OVER THE NORTHEAST PORTION OF THE BIG ISLAND IS
EXPECTED TO WIND DOWN LATER TONIGHT. THE TRADE WINDS WILL BE LIGHT
AND VARIABLE MOST OF NEXT WEEK AS A SERIES OF COLD FRONTS EITHER
PASSES OR DISSIPATES NORTH AND NORTHWEST OF THE ISLANDS. THE TRADE
WINDS ARE SLATED TO RETURN THURSDAY BEHIND THE PASSAGE OF A WEAK
COLD FRONT.

&&

.DISCUSSION...
A GOOD 98 PERCENT OF THE MAIN HAWAIIAN ISLANDS IS SITTING QUIET
THIS EVENING. THE REMAINING 2 PERCENT PERTAINS TO THE HILO PUNA
AREA OF THE BIG ISLAND WHERE IT HAS BEEN SOGGY WITH THUNDERSTORMS
THE PAST 18 HOURS. THE COMBINATION OF AN ACTIVE UPPER LEVEL TROUGH
AND A TAIL END OF A STALLED FRONTAL BOUNDARY NUDGED UP AGAINST
WINDWARD BIG ISLAND...HAS RESULTED IN SOME UNSETTLED WEATHER THERE.

THE MEAN TROUGH OVER THE BIG ISLAND IS BEING AIDED BY A SERIES OF
SHORT WAVE TROUGHS. ONE SHORT WAVE MOVED THROUGH THE BIG ISLAND AT
LUNCH TIME TODAY AND RESULTED IN A ROUND OF THUNDERSTORMS. ANOTHER
SHORT WAVE TROUGH IS JUST APPROACHING KAUAI MOVING EAST AT 25 TO 30
MPH. AS IT NEARS THE BIG ISLAND...IT MAY LEAD TO ANOTHER ROUND OF
HEAVY WEATHER FOR WINDWARD BIG ISLAND THE NEXT FEW HOURS. WE
ANTICIPATE THE ACTIVITY TO START WINDING DOWN TOWARDS DAY BREAK
SUNDAY.

WEATHER RADAR CURRENTLY SHOW A CONCENTRATION OF HEAVY THUNDERSTORMS
OFF THE HAMAKUA COAST. IT IS LIKELY A LAND BREEZE IS KEEPING THEM
OFFSHORE. AFTER A BRIEF ABATEMENT IN THE HEAVY RAINS IN THE HILO AND
PUNA AREAS...THE LAST RADAR SCAN SHOW SHOWERS ON THE UPSWING. THE
FLASH FLOOD WARNING HAS BEEN EXTENDED FOR AN ADDITIONAL 3 HOURS
UNTIL 1130 PM HST. ANOTHER EXTENSION IS LIKELY.

THE DEPTH OF THE TRADE WINDS ACROSS THE MAIN HAWAIIAN ISLANDS IS
SHALLOW THIS EVENING ...RANGING BETWEEN 6000 FEET OVER THE SMALLER
ISLANDS TO 9 THOUSAND FEET OVER THE BIG ISLAND. SO LOW LEVEL
MOISTURE IS TRAPPED ON THE WINDWARD SIDE OF OAHU EASTWARD. THE
PASSAGE OF THIS SHORT WAVE MAY LIKELY USHER IN A DEEPER TRADE WIND
LAYER AND PERHAPS DISLODGE THIS MOISTURE. SO WE MAY EXPECT SLIGHTLY
MORE SUNSHINE SUNDAY AFTERNOON.

HERE ARE SOME RAINFALL FIGURES ENDING AT 8 PM HST.
PIIHONUA  - 4.25 INCHES IN THE PAST 12 HOURS AND 6.26 INCHES IN PAST
    24 HOURS
WAIAKEA UKA - 4.83 AND 6.62 RESPECTIVELY.
HILO AIRPORT - 2.08 AND 5.68.
PAHOA - 3.71 AND 4.98

&&

.MARINE...
THE READINGS FROM BOTH WAIMEA AND KAILUA BAY BUOYS ARE STILL UP
THERE THIS HOUR ALTHOUGH THE SWELL CONTINUES TO TREND DOWN.
THUS THE HIGH SURF ADVISORY FOR THE EAST FACING SHORES THAT ARE
EXPOSED TO THE NORTH SWELL CONTINUES FOR THE REST OF TONIGHT.
THE SWELL MAY ALSO PRODUCE MODERATE SURGES IN NORTH FACING HARBORS
SUCH AS KAHULUI AND HILO. A SMALL CRAFT ADVISORY IS ALSO IN EFFECT
FOR HAZARDOUS SEAS.

LOOKING AHEAD...A LARGER NORTHWEST SWELL MAY PRODUCE SURF AROUND
WARNING LEVELS FOR NORTH AND WEST FACING SHORES DURING THE MIDDLE OF
NEXT WEEK. THE SYSTEM THAT WILL SEND THE FRONT TOWARD THE ISLANDS
DURING THE END OF NEXT WEEK MAY ALSO DELIVER AN EVEN LARGER
NORTHWEST SWELL LATE IN THE WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY FOR EAST FACING SHORES OF ALL ISLANDS EXCEPT
LANAI AND KAHOOLAWE UNTIL 6 PM HST SUNDAY.

SMALL CRAFT ADVISORY THROUGH UNTIL 6 AM HST SUNDAY FOR KAUAI
NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI
CHANNEL-OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD
WATERS-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS.

&&

H LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 2:28 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 19, 5:15 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 19, 5:37 PM HSTFlash Flood WarningHFOHawaii6 hr
Dec 19, 11:30 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kalawao16 hr
Dec 20, 3:12 AM HSTAreal Flood AdvisoryHFOKalawao5 hr
Dec 20, 4:51 AM HSTAreal Flood AdvisoryHFOKalawao4 hr
Dec 20, 6:04 AM HSTSpecial Marine WarningHFO116 min
Dec 20, 7:09 AM HSTSevere Thunderstorm WarningHFOKalawao23 min
Dec 20, 7:23 AM HSTSpecial Marine WarningHFO98 min
Dec 20, 7:59 AM HSTSpecial Marine WarningHFO77 min
Dec 20, 8:11 AM HSTSevere Thunderstorm WarningHFOHawaii68 min
Dec 20, 9:46 AM HSTWinter Weather AdvisoryHFOHawaii6 hr
Dec 20, 10:07 AM HSTAreal Flood AdvisoryHFOHawaii2 hr

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.